I had foot surgery on 11/26. About 2 weeks afterward I started noticing an odor that smells like someone is smoking in the distance. I was taking OxyContin and Percocet. After I stopped taking the meds the smell seemed to disappear so I thought that what the problem was. In the last 2 weeks it seems to have reappeared sporadically. Anyone know what may be causing this?
Yes, this abnormal sensation of smell is called phantosmia,the perception of smell without an odorant present in the environment. The sensation can be intermittent or continuous It is associated with a variety of neurological disorders including seizures. More commonly, is can arise in response to quite a few medications and, in your case that is probably the cause. The attenuation of an odor, following discontinuation of an unfamiliar med is consistent with this explanation and it will probably resolve spontaneously.
Should it persist, especially after the meds have been discontinued for quite some time, then it would warrant further investigation usually best performed by an ENT specialist with a special interest in this phenomenon. Here is an explanation, specifically for smelling smoke, set forth by Dr. Andrew Weil.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST